Coping With New Reactions to Old Medications

Do you experience drug side effects that aren’t on the official list?

Have you changed in how you react to medications?

I sure have and it’s getting to be a real puzzle, not to mention a little frustrating. It seems that there are more questions than answers anymore and I’m not as eager to research the bloody hell out of everything as I once was. Whenever I bring an issue to my doctors, it’s likely I’ll get a shoulder shrug and an I-don’t know-never-heard-that-reaction-before. I’m tired of all the malarkey—but being tired of it doesn’t make it stop. So because misery loves company, I’m bringing my party to y’all, heh-heh.

Changes in how my body reacted to a medication

Take Vesicare. It controls urinary urgency and frequency and has worked quite well for me for all the nine years I’ve been using it at its maximum strength of 10 mg. But a while back I developed urinary hesitancy. I was taught how to self-cath but to no avail, so I just lived with it. One day I stopped taking Vesicare for reasons that aren’t interesting. The interesting part is that I could suddenly pee without hesitation as soon as I stopped Vesicare. I lived without it for a couple of months and enjoyed peeing at will, but the urgency and frequency returned and that wasn’t something I was willing to live with. My neuro’s suggestion was that I train myself to ignore the urgency and put myself on a pee schedule. This idea was not new to me and I hated it; that was not something I needed to add on top of managing 20 other unpleasant, distracting sensations courtesy of MS. After all, there are drugs for that—like Vesicare!  My solution was to go back on Vesicare, but at 5 mg, half the strength of my previous dosage. It worked. The urgency quieted and I could still pee at will.

A side effect that isn’t on the list

So that is an example of how my body changed in how I reacted to Vesicare, something  I’d taken for years. Here is an example of a side effect that isn’t on the list for Vesicare: hair loss. I’ve gone years with a receding hairline and told that medications can cause that—but when you’re taking 13 prescription meds, which one is the culprit? I couldn’t very well go off one med at a time to discover the perpetrator, so I resigned myself to living with it. But during those two months I didn’t take Vesicare, hair started growing in my front hairline. My hair has been so sparse that I haven’t been able to wear bangs. But my hairdresser noticed two months’ growth and I asked her to give me bangs! If you’ve ever battled hair loss then you know what a big deal this is. I mentioned it to my neuro and she saw nothing in the books about hair loss for Vesicare. Hmmm.

Unpredictable new side effects

Prednisone is a drug notorious for its unpredictable side effects. Each time I take it brings a new set of reactions. As usual, it made me feel normal right away after the very first dose. But this time around I also developed severe water retention in my feet and ankles and vasculitis in the form of red splotches on my lower legs. A week of 40 mg Lasix flushed out the excess and then I returned to my normal diuretic, hctz. Prednisone’s a crazy fool of a drug that wipes out my MS symptoms in the high doses but then pulls the rug out from under me at the lower end of the taper. If only they could develop a steroid-like drug taken long term that quiets nerve inflammation without destroying our organs. Is that asking too much?

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll